Rocky Mountain Journal of Mathematics
- Rocky Mountain J. Math.
- Volume 46, Number 3 (2016), 769-799.
Quadratic diophantine equations with applications to quartic equations
In this paper, we first show that, under certain conditions, the solution of a single quadratic diophantine equation in four variables $Q(x_1,\,x_2,\,x_3,\,x_4)=0$ can be expressed in terms of bilinear forms in four parameters. We use this result to establish a necessary, though not sufficient, condition for the solvability of the simultaneous quadratic diophantine equations \[ Q_j(x_1,\ x_2,\ x_3,\ x_4)=0,\quad j=1,\ 2, \] and give a method of obtaining their complete solution. In general, when these two equations have a rational solution, they represent an elliptic curve, but we show that there are several cases in which their complete solution may be expressed by a finite number of parametric solutions and/or a finite number of primitive integer solutions. Finally, we relate the solutions of the quartic equation \[ y^2=t^4+a_1t^3+a_2t^2+a_3t+a_4 \] to the solutions of a pair of quadratic diophantine equations, and thereby obtain new formulae for deriving rational solutions of the aforementioned quartic equation starting from one or two known solutions.
Rocky Mountain J. Math., Volume 46, Number 3 (2016), 769-799.
First available in Project Euclid: 7 September 2016
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Choudhry, Ajai. Quadratic diophantine equations with applications to quartic equations. Rocky Mountain J. Math. 46 (2016), no. 3, 769--799. doi:10.1216/RMJ-2016-46-3-769. https://projecteuclid.org/euclid.rmjm/1473275762